Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 148, NWS Goodland, KS

June 5, 2015Logan County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 5, 2015, 9:02 PM CDT for Logan County, Thomas County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2015, 9:02 PM CDT (02:02 UTC)
Expired
Jun 5, 2015, 9:45 PM CDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Logan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 5:44 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
584 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2194 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 6:42 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 5, 6:42 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT FRI JUN 5 2015

.UPDATE...
ISSUED AT 542 PM MDT FRI JUN 5 2015

UPDATED THE FORECAST FOR THE ISSUANCE OF TORNADO WATCH 260 AND THE
FLASH FLOOD WATCH. CONCERN IS GROWING OVER EXTREMELY HEAVY RAINS
WITH SLOW MOVING...INTENSE THUNDERSTORMS. SUPERCELLS SHOULD MORPH
INTO A MESOSCALE CONVECTIVE COMPLEX AND CONTINUE ITS SLOW MOVEMENT
TO THE NORTHEAST. EXTREMELY ANOMALOUS PRECIPITABLE WATER VALUES
INDICATE A HIGH THREAT OF HEAVY RAIN SO A FLASH FLOOD WATCH WAS
NEEDED.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 220 PM MDT FRI JUN 5 2015

PRECIPITATION CHANCES WILL INCREASE LATER THIS AFTERNOON THROUGH THE
EVENING/EARLY OVERNIGHT HOURS AS A PLUME OF INCREASING MID LEVEL
MOISTURE MOVES IN FROM THE SOUTHWEST. AFTER MIDNIGHT THIS PLUME
GENERALLY LIFTS NORTHEAST BUT SOME LINGERING MOISTURE REMAINS ALONG
AND EAST OF THE CO/KS BORDER. ON SATURDAY THIS AXIS OF MOISTURE
MOVES EAST AND OUT OF THE AREA AT THE END OF THE DAY ONLY TO BE
REPLACED BY ANOTHER MOVING INTO FAR EASTERN COLORADO WHICH WILL
BRING AN INCREASING CHANCE FOR LATE AFTERNOON THUNDERSTORMS.

VERY IMPRESSIVE PRECIPITABLE WATER VALUES EXIST ACROSS THE AREA THIS
AFTERNOON AND EARLY EVENING WITH 1.5-1.8 INCHES GENERALLY ALONG AND
NORTH OF THE INTERSTATE. THESE VALUES ARE EXTREMELY HIGH FOR THIS
TIME OF YEAR AND ARE PRETTY RARE DURING OUR MONSOON SEASON AT THE
END OF JULY. ONCE THE STORMS REACH THIS AIRMASS AM EXPECTING VERY
HIGH RAINFALL RATES AND AN INCREASED THREAT FOR FLASH FLOODING.
SEVERE WEATHER ALSO LIKELY.

LOW TEMPERATURES TONIGHT IN THE MID 50S WEST TO MID 60S EAST. HIGHS
ON SATURDAY WILL RANGE FROM THE LOW 80S WEST TO LOW 90S
EAST/NORTHEAST.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 235 PM MDT FRI JUN 5 2015

SATURDAY NIGHT THROUGH SUNDAY NIGHT WILL HAVE A SIMILAR WEATHER
PATTERN WILL UNFOLD.  AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE
ACROSS THE AREA FROM THE WEST...WITH THE BEST CHANCES FOR RAINFALL
DURING THE EVENING.

SATURDAY NIGHT THE STRONGEST LIFT WILL BE CENTERED OVER
THE 850MB TROUGH AND THE SURFACE FRONT.  WANTED TO HAVE HIGHER
CHANCES FOR RAINFALL THAN CURRENTLY FORECAST...BUT DUE TO THE
UNCERTAINTY OF WHERE THE FRONT WILL BE DECIDED TO KEEP RAINFALL
CHANCES A BIT CONSERVATIVE FOR NOW.  A COLD FRONT WILL BEGIN TO MOVE
THROUGH THE AREA FROM THE NORTHWEST DURING THE MID TO LATE
EVENING...EXITING THE AREA AROUND SUNRISE.  BEHIND THE FRONT THE
ENVIRONMENT WILL BECOME MORE STABLE AND DRIER.  THEREFORE WILL HAVE
CHANCES FOR RAIN DECLINE OVERNIGHT.  LOOKING AT THE SEVERE POTENTIAL
FOR SATURDAY NIGHT...LOOKS LIKE THE BEST CHANCE WILL BE IN THE
EVENING NORTH OF THE KS/NE BORDER AND EAST OF HIGHWAY 83 OR
BASICALLY AHEAD OF THE WARM FRONT.  HEAVY RAINFALL WILL BE POSSIBLE
DUE TO PRECIPITABLE WATER AMOUNTS NEAR THE HIGHEST RECORDED FOR THIS
TIME OF YEAR ACCORDING TO SOUNDING CLIMATOLOGY FROM SURROUNDING
UPPER AIR SITES.

SUNDAY THE NEXT ROUND OF STORMS WILL FIRE DURING THE EARLY AFTERNOON
AS AN UPPER LEVEL SHORT WAVE TROUGH MOVES IN FROM THE WEST.  THIS
TROUGH APPEARS TO MOVE FAIRLY QUICKLY AND THE CONDENSATION PRESSURE
DEFICITS ARE 20+MB...WHICH WILL LIMIT STORM COVERAGE.  REGARDING
TEMPERATURES...WARMER AIR WILL MOVE INTO THE AREA AS THE WARM FRONT
MOVES OVER THE SOUTHERN PART OF THE AREA.  MODELS DISAGREE HOW FAR
NORTH THE FRONT WILL MOVE...BUT THE CONSENSUS HAS IT OVER
GREELEY/WICHITA COUNTIES.

LATE SUNDAY AFTERNOON AND SUNDAY EVENING A SECOND STRONGER UPPER
LEVEL SHORT WAVE TROUGH WILL MOVE OVER THE AREA FROM THE WEST.  LIFT
ASSOCIATED WITH THIS TROUGH WILL BE MORE FOCUSED AND CONDENSATION
PRESSURE DEFICITS WILL BE MUCH LOWER...UNDER 10MB OR SO.  THIS
TROUGH WILL MOVE EAST THROUGH THE EVENING...FILLING AS IT MOVES
ACROSS THE EASTERN HALF OF THE AREA.  STORM MOTION WILL BE AROUND 20
MPH AND PRECIPITABLE WATER IS FORECAST TO CONTINUE TO BE VERY
HIGH...RIVALING THE HIGHEST OBSERVED AMOUNTS ACCORDING TO
CLIMATOLOGY OF OBSERVED SOUNDINGS FROM SURROUNDING SITES.  WITH THIS
IN MIND PLACED A MENTION OF HEAVY RAINFALL IN THE FORECAST FOR
PORTIONS OF THE AREA WHERE THE SHORT WAVE TROUGH WILL TRACK.  BEST
CHANCE FOR SEVERE WEATHER WILL BE EAST OF HIGHWAY 83.

OVERNIGHT SUNDAY THE SHORT WAVE TROUGH WILL FILL BRINGING RAINFALL
TO AN END.

MONDAY THROUGH FRIDAY THE WET WEATHER PATTERN WILL CONTINUE AS THE
UPPER LEVEL LOW CURRENTLY OVER THE DESERT SOUTHWEST MOVES NORTHEAST
AND BECOMES ELONGATED OVER THE PLAINS AS A RIDGE BUILDS IN.
WEDNESDAY THERE WILL BE A BREAK IN THE RAINFALL AS THE TROUGH MOVES
EAST OF THE AREA AND THE RIDGE AXIS MOVE THROUGH.  AFTER WEDNESDAY
ANOTHER UPPER LEVEL TROUGH WILL MOVE ACROSS THE CONUS...BRINGING
CHANCES FOR RAINFALL WITH IT THURSDAY AND FRIDAY.

TEMPERATURES THROUGH THE PERIOD WILL BE NEAR NORMAL EXCEPT FOR
FRIDAY WHEN A COLD FRONT MOVES THROUGH THE AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 542 PM MDT FRI JUN 5 2015

STRONG/SEVERE THUNDERSTORMS WILL PUSH ACROSS THE REGION THIS
EVENING...BRINGING POOR AVIATION CONDITIONS TO BOTH TAF SITES.
NEAR-TERM THREAT NEAR KGLD WITH THREAT GRADUALLY TRANSITIONING
NORTHEAST TO KMCK. HEAVY RAIN...LOW CEILINGS AND STRONG WINDS
ANTICIPATED WITH THESE SLOW MOVING STORMS. STORMS SHOULD EXIT THE
REGION AFTER MIDNIGHT. THERE IS A CHANCE FOR SOME FOG BUT
CONFIDENCE IS LOW AT THIS TIME. MOST LIKELY LOCATION TO OBSERVE
FOG IS KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL 2 AM MDT /3 AM CDT/ SATURDAY FOR KSZ001-
     002-013.

CO...FLASH FLOOD WATCH UNTIL 2 AM MDT SATURDAY FOR COZ090>092.

NE...FLASH FLOOD WATCH UNTIL 2 AM MDT /3 AM CDT/ SATURDAY FOR NEZ079-
     080.

&&

UPDATE...RRH
SHORT TERM...99
LONG TERM...JTL
AVIATION...RRH
Hazardous weather outlook, Jun 5, 6:49 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT FRI JUN 5 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070000-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
549 PM MDT FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA THIS
EVENING. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE
EXPECTED.

THUNDERSTORMS WILL MOVE SLOWLY AND PRODUCE EXTREME RAINFALL RATES.
FLASH FLOODING IS LIKELY AND A FLASH FLOOD WATCH HAS BEEN ISSUED
ALONG AND WEST OF A CHEYENNE WELLS COLORADO TO BREWSTER KANSAS TO
CULBERTSON NEBRASKA LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE TRI-STATE AREA SATURDAY AFTERNOON AND EVENING...PRIMARILY
ALONG AND NORTH OF INTERSTATE 70. ALL MODES OF SEVERE WEATHER ARE
POSSIBLE INCLUDING LOCALLY HEAVY RAINFALL WHICH MAY PRODUCE FLASH
FLOODING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY EAST OF
HIGHWAY 83...WITH A SECOND FAVORABLE AREA BEING SOUTH OF A LINE
FROM FLAGLER COLORADO TO GOVE KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED.

In the hours before

Local storm report, Jun 5, 8:25 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT FRI JUN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     FLASH FLOOD      BURLINGTON              39.31N 102.27W
06/05/2015                   KIT CARSON         CO   LAW ENFORCEMENT

            WATER OVER ROADS IN BURLINGTON.

&&

RHUSTED
Local storm report, Jun 5, 8:33 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT FRI JUN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             GOODLAND                39.35N 101.71W
06/05/2015  E1.00 INCH       SHERMAN            KS   NWS EMPLOYEE

            NICKEL TO QUARTER SIZE HAIL

&&

HILL
Local storm report, Jun 5, 8:37 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT FRI JUN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             3 S GOODLAND            39.31N 101.71W
06/05/2015  E1.75 INCH       SHERMAN            KS   TRAINED SPOTTER

&&

DR
Local storm report, Jun 5, 8:44 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
744 PM MDT FRI JUN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     1 WSW KANORADO          39.33N 102.06W
06/05/2015                   KIT CARSON         CO   LAW ENFORCEMENT

            5 LARGE TREES LAID OVER DUE TO POSSIBLE TORNADO. TIME AND
            LOCATION ESTIMATED BY RADAR.

&&

HILL
Local storm report, Jun 5, 8:55 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT FRI JUN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             YUMA                    40.12N 102.72W
06/05/2015  M1.00 INCH       YUMA               CO   EMERGENCY MNGR

&&

RHUSTED
Local storm report, Jun 5, 8:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT FRI JUN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HEAVY RAIN       YUMA                    40.12N 102.72W
06/05/2015  M0.75 INCH       YUMA               CO   EMERGENCY MNGR

            RAIN FELL IN 15-20 MINUTES ACCORDING TO EMERGENCY
            MANAGER. WATER UP TO THE CURBS OF SOME STREETS.

&&

RHUSTED

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:08 PM CDTSpecial Weather StatementGLDSheridan, Thomas22 min
Jun 5, 7:14 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas61 min
Jun 5, 7:18 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace31 min
Jun 5, 7:28 PM CDTSevere Thunderstorm WarningGLDThomas47 min
Jun 5, 7:38 PM CDTTornado WarningGLDSherman52 min
Jun 5, 7:39 PM CDTTornado WarningGLDSherman51 min
Jun 5, 7:40 PM CDTTornado WarningGLDSheridan35 min
Jun 5, 7:54 PM CDTTornado WarningGLDThomas36 min
Jun 5, 8:09 PM CDTTornado WarningGLDCheyenne51 min
Jun 5, 8:13 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman62 min
Jun 5, 8:15 PM CDTTornado WarningGLDThomas18 min
Jun 5, 8:16 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas29 min
Jun 5, 8:21 PM CDTFlash Flood WarningGLDCheyenne, Sherman3 hr
Jun 5, 8:22 PM CDTTornado Warning Tornado observedGLDRawlins23 min
Jun 5, 8:43 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas48 min
Jun 5, 8:55 PM CDTTornado WarningGLDLogan, Thomas35 min
Jun 5, 8:58 PM CDTSevere Thunderstorm WarningGLDCheyenne62 min
Jun 5, 9:27 PM CDTTornado Warning Tornado observedGLDLogan33 min
Jun 5, 9:45 PM CDTTornado Warning Tornado observedGLDLogan, Thomas45 min
Jun 5, 9:52 PM CDTFlash Flood WarningGLDCheyenne, Rawlins4 hr
Jun 5, 9:58 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins62 min
Jun 5, 10:08 PM CDTTornado Warning Tornado observedConsiderable damage threatGLDThomas22 min
Jun 5, 10:27 PM CDTTornado WarningGLDThomas33 min
Jun 5, 11:19 PM CDTSpecial Weather StatementGLDRawlins41 min
Jun 6, 12:17 AM CDTSpecial Weather StatementGLDDecatur43 min
Jun 6, 2:57 PM CDTSpecial Weather StatementGLDNorton18 min
Jun 5, 7:14 PM CDTTornado WarningGLDKit Carson, Yuma15 min
Jun 5, 7:18 PM CDTTornado WarningGLDKit Carson, Yuma27 min
Jun 5, 7:24 PM CDTFlash Flood WarningGLDKit Carson, Yuma3 hr
Jun 5, 7:43 PM CDTTornado WarningGLDYuma32 min
Jun 5, 8:38 PM CDTTornado WarningGLDYuma52 min
Jun 5, 9:29 PM CDTFlash Flood WarningGLDYuma4 hr
Jun 6, 5:24 PM CDTTornado WarningGLDKit Carson36 min
Jun 6, 5:56 PM CDTTornado WarningGLDKit Carson34 min
Jun 6, 6:25 PM CDTSevere Thunderstorm WarningGLDKit Carson35 min
Jun 6, 6:53 PM CDTSevere Thunderstorm WarningGLDKit Carson52 min
Jun 5, 9:40 PM CDTSpecial Weather StatementGLDHitchcock50 min
Jun 5, 11:22 PM CDTSpecial Weather StatementGLDRed Willow38 min
Jun 6, 12:10 AM CDTSpecial Weather StatementGLDRed Willow50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.